Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Cohomological aspects of hypergraphs

Authors: F. R. K. Chung and R. L. Graham
Journal: Trans. Amer. Math. Soc. 334 (1992), 365-388
MSC: Primary 05C65; Secondary 18G99, 55N99, 57Q99, 60C05
MathSciNet review: 1089416
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By a $ k$-graph we will mean a collection of $ k$-element subsets of some fixed set $ V$. A $ k$-graph can be regarded as a $ (k - 1)$-chain on $ {2^V}$, the simplicial complex of all subsets of $ V$, over the coefficient group $ \mathbb{Z}/2$, the additive group of integers modulo $ 2$. The induced group structure on the $ (k - 1)$-chains leads to natural definitions of the coboundary $ \delta $ of a chain, the cochain complex of $ C = \{ {C^k},\delta \} $ and the usual cohomology groups $ {H^k}(C;\mathbb{Z}/2)$. In particular, it is possible to construct what could be called "higher-order" coboundary operators $ {\delta ^{(i)}}$, where $ {\delta ^{(i)}}$ increases dimension by $ i$ (rather than just $ 1$).

In this paper we will develop various properties of these $ {\delta ^{(i)}}$, and in particular, compute the corresponding cohomology groups for $ {2^V}$ over $ \mathbb{Z}/2$. It turns out that these groups depend in a rather subtle way on the arithmetic properties of $ i$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05C65, 18G99, 55N99, 57Q99, 60C05

Retrieve articles in all journals with MSC: 05C65, 18G99, 55N99, 57Q99, 60C05

Additional Information

PII: S 0002-9947(1992)1089416-0
Article copyright: © Copyright 1992 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia